Illinois, 2019

Hail in Illinois, May 15, 2019

May 15, 2019 · NWS LSX · 1 event in 1 county or zone

Storms developed along and warm front. Some of the storms were severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along and warm front. Some of the storms were severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 10:37 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 14, 10:37 PM CST, 1 hour 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 PM CDT Tue May 14 2019

.UPDATE...
Issued at 828 PM CDT Tue May 14 2019

Continue to see room for improvement among model guidance for
this evening. Storms over northwest to north-central MO continue
to slowly move SE. Current timing suggest these storms should be
entering the CWA around 04z. However, showers continue NE of the
warm front that also continue to move slowly SE. Question then
becomes if these storms will remain severe as they enter the CWA.
Strong WAA, low and mid level temps should continue to warm, which
may help reduce CAPE. Given loss of heating, this makes sense.
However, will need to continue to monitor trends this evening into
the overnight hours. The severe threat should remain along and
west of the warm front, more or less the western third or so of
the CWA.

Tilly

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 310 PM CDT Tue May 14 2019

Northwest flow continues to dominate the upper level pattern across
the region. An embedded shortwave swept to the SE through Iowa this
morning, sparking an area of rain as it moved toward the Mid-
Mississippi Valley. At the surface, high pressure has moved into the
Ohio River Valley while broad low pressure has begun to develop
across the western Plains, resulting in southerly flow at the
surface veering with height. 12z upper air analysis reveals a stark
low level baroclinic zone across western MO, along with a plume of
moisture between 850 and 700mb extending from SW MO into NE OK.
These features, coupled with the above wind profile, will result in
strong warm, moist advection across the area this afternoon and
overnight as the warm front moves in.

Isolated to scattered showers and storms are expected to develop
across western MO by early this evening along the front. MLCAPE
in this area is progged to approach 1000 j/kg, though deep layer
shear is only marginally supportive for severe weather. Mixed layer
instability will then quickly fall off after sunset as a secondary
shortwave, currently evident in WV imagery over the northern
Plains/Upper Midwest, pushes into the area. This wave atop the warm
front will allow for the showers to become more widespread as they
move east across the area. We'll also see a plume of mid-level lapse
rates between 6-7 C/km move in overnight, which will sustain at
least scattered storm chances through the night.

A surface trough will build into the region behind the precip
tomorrow morning, tapering warm air advection in the lowest levels.
This will limit precip chances and allow temps to only get about 5
degrees warmer than what we saw today. By tomorrow afternoon and
evening, a surface low is progged to track across south central
Canada, with a warm front extending to the south. This front should
push into our area overnight, enhancing our warm air advection and
bringing precip chances back into the area.

BSH

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 310 PM CDT Tue May 14 2019

Upper RIDGE will dominate our region for the first part of this
period, from Thursday through much of Saturday.  Combined with a
surface frontal boundary that will linger to our north, this will
result in mostly dry weather and much above normal temperatures.
Max temps are expected to be well into the 80s in most places with
some areas notably near STL metro pushing 90 degrees.

There is good agreement on this upper RIDGE breaking down late
Saturday and should at least allow some weak disturbances to
interact with what will be a slowly approaching frontal system in a
very unstable column to result in PoPs increasing at least to mid-
range values (50%) for the second-half of the weekend.  This event
should peak when a strong upper level impulse swings through, but
there are some big timing issues that need to be resolved and was
really the only reason high-range PoPs (60%+) were not headlined in
the forecast with this issuance.  Timing will also be key on whether
or not our region will see an episode of severe thunderstorms as
well, per the SPC Day 6 outlook.

After Sunday, there remains significant disagreement on what pattern
to follow, with the EC and CMC preferring the re-establishment of a
skinny yet highly amplified upper RIDGE, while the GFS simply
maintains a very active SW upper flow.  This would be a good
instance of the usage of climo PoPs, which hug closely to around 30%
for this time of year.  Temperatures this period will also be
conditional on which pattern wins out, with the EC/CMC suggesting a
warmer drier pattern while the GFS would keep it closer to seasonal
normals and wetter.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1108 PM CDT Tue May 14 2019

An upper level short wave drop SE through the region. Scattered
showers, with a few thunderstorms, continue to move slowly to the
SE. Model guidance continues to suggest these storms will increase
in coverage as they approach KSUS/KCPS. While some uncertainty
remains, believe chances of impacting the terminal are high
enough that will leave forecast as-is. However, some changes in
timing may still be needed. Still expect any bkn MVFR cigs to
remain east of terminals thru Wed. Otherwise, expect CU to develop
on Wed with VFR bases.

SPECIFICS FOR KSTL: SHRA with sct TS continue to move SE
overnight. Will leave the mention of SHRA as-is for now. Expect
clouds that develop behind this system to remain VFR. Expect CU to
develop during the day Wed.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:31 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Tue May 14 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

Scattered thunderstorms are expected tonight. A few storms may become
strong to severe this evening, mainly over portions of central
Missouri. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding will continue along portions of the Mississippi
River for the next few days, and the Illinois River through this
week.

The chance for thunderstorms will continue into Wednesday morning,
then return to our area and persist each day from Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening mainly over portions
of central Missouri.

TES

In the hours before

Local storm report, May 14, 11:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 AM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     HAIL             EUREKA                  38.51N 90.64W
05/15/2019  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            LOTS OF HAIL, SOME STONES UP TO NICKEL SIZE.

&&

MAB
Local storm report, May 14, 11:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 AM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             2 NNE EUREKA            38.52N 90.63W
05/15/2019  M1.25 INCH       ST. LOUIS          MO   PUBLIC

            VIA MPING.

&&

MAB
Special weather statement, May 14, 11:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
1252 AM CDT Wed May 15 2019

ILZ101-102-MOZ063>065-150630-
St. Clair IL-Monroe IL-St. Louis MO-Jefferson MO-St. Louis City MO-
1252 AM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...CENTRAL ST.
CLAIR...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES
AND SOUTHWESTERN ST. LOUIS CITY UNTIL 130 AM CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mehlville, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, Webster Groves, Arnold, Cahokia, Swansea,
Shiloh, Crestwood, Waterloo, Columbia, Sunset Hills, Mascoutah,
Shrewsbury, Glendale, Centreville, Freeburg, Dupo, Millstadt,
Lakeshire and Oakland.

This includes Interstate 55 in Missouri between exits 190 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3840 9043 3859 9038 3854 8978 3826 8985
TIME...MOT...LOC 0552Z 282DEG 34KT 3849 9031

Britt
Local storm report, May 14, 11:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1257 AM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             2 ENE AFFTON            38.56N 90.30W
05/15/2019  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MAB
Special weather statement, May 15, 12:06 AM CST, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
106 AM CDT Wed May 15 2019

MOZ041-050-150630-
Boone MO-Callaway MO-
106 AM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WEST
CENTRAL CALLAWAY COUNTIES UNTIL 130 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Easley, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbia, Ashland and Columbia Regional Airport.

This also includes Rock Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3878 9240 3878 9239 3880 9238 3881 9238
      3882 9239 3891 9236 3889 9206 3869 9212
      3877 9241
TIME...MOT...LOC 0606Z 284DEG 21KT 3883 9233

Britt
Local storm report, May 15, 12:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 AM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     HAIL             2 ESE COLUMBIA          38.44N 90.19W
05/15/2019  E0.25 INCH       MONROE             IL   PUBLIC

            VIA MPING.

&&

MAB

The radar

The St Louis radar (KLSX), 58 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
May 15, 12:15 AM CST
Where
St. Clair County, 0.98 mi NW of Millstadt
Measured
1 in hail
Reported by
Public
Coordinates
38.459, -90.094

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827483.